Texas, 2008

Drought in Texas, December 1 to 31, 2008

December 1 to 31, 2008 · NWS FWD · 2 events in 2 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions remained severe to extreme over portions of Bell and Milam Counties according to the U.S. Drought Monitor. Vegetation and livestock continued to suffer consequences of the lack of rain. One half of the winter wheat crop was in poor or very poor condition, while 75% of the winter oat crop was rated poor or very poor. Grazing land was also considered to be in poor condition, which has affected the cattle industry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 11:09 PM CST, 51 minutes earlier.

Area forecast discussion, Nov 30, 11:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1109 PM CST SUN NOV 30 2008

.AVIATION...
06Z TAF PACKAGE
VFR WILL PREVAIL AS A MIX OF LOW/MID/HIGH CLOUDS MOVES ACROSS THE
REGION. CLOUD BASES WILL GENERALLY REMAIN ABOVE 050. WESTERLY
WINDS OVERNIGHT WILL RANGE FROM 5-12KTS AND THEN RETURN TO A
NORTHWESTERLY DIRECTION AND INCREASE IN SPEED AROUND 15-16Z.
OVERNIGHT...WINDS ABOVE THE SURFACE WILL BE STRONG AT 40-50 KTS
BUT THE SPEED INCREASE OFF THE SURFACE SHOULD BE GRADUAL AND WILL
NOT INCLUDE LLWS. AS SURFACE HIGH SETTLES IN MONDAY
AFTERNOON...WINDS WILL BECOME LIGHT AND RETURN TO A SOUTHERLY
DIRECTION.

82/JLD

&&

.UPDATE...
WINDS HAVE COME DOWN FOR THE NIGHT. CYCLONIC FLOW WILL KEEP CLOUDS
TRANSVERSING NORTH TEXAS OVER NIGHT. LOWS IN LOWER 30S COULD BE
COMMON AND WILL ADJUST THE NE HALF DOWN A LITTLE MORE.

MONDAY...WINDS WILL BE UP IN THE 10-20 WITH AFTERNOON HUMIDITY
FALLING TO 30-35 PERCENT...THUS WE// ISSUE A GRASS FIRE DANGER
STATEMENT (RFD) FOR THE ENTIRE CWA FOR MONDAY AFTERNOON.

REST OF FORECAST IS OK.  75

&&

.PREV DISCUSSION... /ISSUED 350 PM CST SUN NOV 30 2008/
IT HAS BEEN QUITE A WINDY DAY ACROSS NORTH TEXAS WITH SUSTAINED
NORTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH. THE
WINDS SHOULD DECREASE AFTER SUNSET...SO WE WILL KEEP THE WIND
ADVISORY GOING THROUGH 6 PM. LIKEWISE...WITH RELATIVE HUMIDITIES
IN TEENS AND 20S ACROSS MUCH OF THE WESTERN 2/3S OF NORTH
TEXAS...WE WILL KEEP THE RED FLAG WARNING GO THROUGH 6 PM. RADARS
CONTINUE TO SHOW SOME LIGHT RETURNS OVER SOUTHERN OKLAHOMA INTO
NORTHERN PART OF NORTH TEXAS. HAVE KEPT A MENTION OF SPRINKLES IN
FOR THE EARLY EVENING PERIOD ACROSS THE NORTHERN TWO TIERS OF
COUNTIES...BUT CONSIDERING HOW DRY IT IS AT THE SURFACE...IT WILL
MOSTLY BE VIRGA. NORTHWESTERLY WINDS OF 15 TO 25 MPH MONDAY MAY
REQUIRE A GRASSLAND FIRE DANGER STATEMENT FOR PARTS OF NORTH
TEXAS. THE WINDS WILL COME BACK AROUND TO THE SOUTH LATE MONDAY
NIGHT AS A LEE SIDE TROUGH DEVELOPS. AS IT DEEPENS...EXPECT SOUTH
TO SOUTHWESTERLY OF 15 TO 30 MPH ON TUESDAY. WITH RELATIVE
HUMIDITIES EXPECTED TO BE IN THE 20S AND 30S...THERE WILL SEE AN
INCREASED FIRE DANGER ON TUESDAY. THERE WILL BE A SLIGHT CHANCE
OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG AND EAST OF THE I-35
CORRIDOR WEDNESDAY AS AN UPPER LEVEL TROUGH AND SURFACE FRONT
MOVE ACROSS THE REGION. EXPECT GUSTY NORTHWESTERLY WINDS BEHIND
THE FRONT. DRY WEATHER IS THEN EXPECTED THURSDAY THROUGH THE
WEEKEND.  58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  37  58  36  75  57 /  10   5   0   0  10
WACO, TX              37  62  38  75  61 /   5   5   0   0  10
PARIS, TX             32  50  31  66  51 /  20  10   0   0  20
DENTON, TX            33  55  33  71  54 /  10   5   0   0  10
MCKINNEY, TX          34  55  31  69  55 /  10   5   0   0  10
DALLAS, TX            37  57  36  72  57 /  10   5   0   0  10
TERRELL, TX           36  56  33  72  58 /  10   5   0   0  10
CORSICANA, TX         37  61  36  74  59 /   5   5   0   0  20
TEMPLE, TX            39  64  39  75  60 /   5   5   0   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/75
Hazardous weather outlook, Nov 30, 8:20 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
820 PM CST SUN NOV 30 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
820 PM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HIGH FIRE DANGER IS POSSIBLE TUESDAY DUE TO VERY STRONG SOUTH
WINDS AND LOW HUMIDITY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...GENERALLY ALONG AND EAST OF THE I-35 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

25/82

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Bell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bell forecast zone
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

About two-thirds of the county was considered to be in severe to extreme drought according to the U.S. Drought Monitor. Vegetation and livestock continued to suffer consequences of the lack of rain. One half of the winter wheat crop was in poor or very poor condition, while 75% of the winter oat crop was rated poor or very poor. Grazing land was also considered to be in poor condition, which has affected the cattle industry.

Drought, Milam

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Milam forecast zone
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

About two-thirds of the county was considered to be in severe to extreme drought according to the U.S. Drought Monitor. Vegetation and livestock continued to suffer consequences of the lack of rain. One half of the winter wheat crop was in poor or very poor condition, while 75% of the winter oat crop was rated poor or very poor. Grazing land was also considered to be in poor condition, which has affected the cattle industry.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146065, 146066.